Norco Withdrawal and Detox
Norco Addiction Hotline
24/7, Toll-Free, Confidential844-207-6576
Withdrawals from synthetic opioid-based medications like Norco can be severe. Norco is a combination of the synthetic opioid hydrocodone and the over-the-counter pain reliever acetaminophen. In the 1990s, pharmaceutical companies marketed synthetic opioids as being non-habit forming. We now know that this is far from the truth. Norco is a highly addictive substance. Discontinuing use can precipitate the onset of severe post-acute withdrawal symptoms.
Norco withdrawals are primarily characterized by flu-like symptoms, intense drug cravings, anxiety, and depression. Flu-like symptoms can include muscle aches, runny nose, excessive sweating, fever, stomach cramps, the chills, nausea, vomiting, and diarrhea. Most patients also experience watery eyes, excessive yawning, rapid heart rate and high blood pressure. It can be difficult for patients withdrawing from Norco to stay calm. They may experience increased agitation and have trouble falling asleep and staying asleep.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700
For short-acting opioids like Norco, early withdrawal symptoms typically begin between 6 and 12 hours from the time of the last dose. For longer-acting synthetic opioids, it can take up to 30 hours before the patient begins to experience signs of withdrawals.
Early symptoms of Norco withdrawal include watery eyes, agitation, excessive yawning, runny nose, rapid heart rate, and fever. Other early withdrawal symptoms can include muscle aches, difficulty sleeping, anxiety, sweats, and hypertension (high blood pressure). Late stage withdrawal symptoms typically begin 72 hours after the time of the last dose and last roughly a week for most patients.
Detoxing from Norco can be done on either an outpatient or inpatient basis. As opioid levels in the body decrease, the patient will begin to feel their body and brain experience significant pharmacological changes. Without the support of an inpatient setting, these can be incredibly uncomfortable.
Medical detox allows patients to have their vitals monitored and receive IV fluids. Even something as simple as having food delivered can help take the edge off detox and result in a faster recovery. The greatest benefit of medical detox, however, is the opportunity to take medications that can help relieve specific withdrawal symptoms.
Symptoms such as vomiting, nausea, and diarrhea are much easier to manage in the hospital than they are at home. Antidepressants like selective serotonin reuptake inhibitors (SSRIs) can take the edge off depression, and medications such as anticonvulsants can help reduce other symptom-specific withdrawals.
Opioid replacement therapy can be used to address drug cravings. Post-acute withdrawals tend to be less severe when the patient has gradually weaned off Norco, rather than stopping use abruptly. In fact, it’s ill-advised for patients to discontinue Norco use suddenly. Abrupt cessation of use can increase the likelihood of experiencing severe complications from withdrawal.
As Norco doses are gradually tapered down, they can be replaced by longer-acting opioids like methadone or buprenorphine. Buprenorphine is a partial opioid agonist with a unique pharmacology. It activates a variety of opioid receptors in the body while deactivating others. The result is a long-acting opioid that is difficult to abuse. Opioid-tolerant individuals experience a “ceiling effect” when they take buprenorphine. When taking buprenorphine, patients may find it difficult to experience a “high” even form large doses of the drug. Other opioids, like Norco, have a significantly reduced effect in patients who are taking buprenorphine.
As time passes, patients will have the option of gradually tapering off buprenorphine until opioid use is discontinued entirely. Another option is to switch to Suboxone, a hybrid medication of buprenorphine and the potent opioid antagonist naloxone. Naloxone remains dormant unless the patient attempts to take high doses of Suboxone, at which point the dormant naloxone becomes active. Once activated, naloxone rapidly negates the effects of buprenorphine. Activation of naloxone can precipitate the onset of severe post-acute withdrawals.
For many patients recovering from Norco misuse or abuse, entering an outpatient or inpatient recovery program can be helpful. In cases of severe substance abuse, inpatient therapy may be necessary. Inpatient programs are typically four weeks long. Patients live onsite and participate in several group therapy sessions a day. Individual counseling takes place as well. Inpatient therapy provides an opportunity for individuals to focus on recovery free from the temptation of drug use.
Following the completion of inpatient therapy, patients are encouraged to enroll in an outpatient program. Outpatient programs typically meet three times each week. They provide a level of accountability for people adjusting to sobriety in the real world.
If you or someone you know is struggling with an opioid misuse or abuse disorder, The Recovery Village is here to help. Visit us online at www.TheRecoveryVillage.com or call our toll-free number at 855-548-9825 for more information.